HARRISBURG, Pa. (WHTM) — Harrisburg Bureau of Police is investigating multiple overdoses in the city, some of which were fatal, that occurred during the overnight hours.
According to a Dauphin County spokesperson, the Dauphin County Drug & Alcohol Services received reports of 18 overdoses in roughly 12 hours. Four of these overdoses occurred within a 20-minute period alone. Four deaths were reported among the cases, all of which occurred within Harrisburg.
Police have said that the overdoses occurred in the city’s downtown, midtown, and uptown sections all around the same time during the overnight hours between Friday night and Saturday morning.
“Those using recreational drugs should be aware that the products known to them may contain particularly potent fentanyl. Initial testing has found fentanyl in cocaine and other synthetic drugs,” said Randie Yeager, director of Dauphin County Human Services.
Officers believe the overdoses appear to be associated with individuals believing they are ingesting a cocaine-based substance, but the substance appears to also contain an opioid-based narcotic.
According to Harrisburg Police Commissioner Thomas Carter, he has told abc27 that there have been four confirmed fatalities due to the overdoses. Three of them occurred at the same apartment complex within the 300 block of North 2nd. Street.
On Sunday, Sept. 10, Harrisburg City Spokesperson Matt Maisel confirmed to abc27 that police believe there were two more overdose deaths that had occurred within the city of Harrisburg.
According to Maisel, the first overdose occurred on the 700 block of North 16th Street with a male in his 20s and Maisel also states that the second overdose occurred on the 2600 block of North 6th Street with an unknown person.
Police say that the following signs and symptoms of opioid overdose include:
- Markedly constricted or pinpoint pupils.
- Breathing difficulties (slowed, labored, and/or irregular breathing).
- Respiratory arrest (completely stopped breathing).
- Choking, gurgling, or snoring sounds.
- Blue or purple lips or fingertips.
- Being unresponsive to loud noises, shaking, or painful stimuli.
Harrisburg Police is investigating and police are trying to narrow their search down to a suspect that delivered the substance. They are also encouraging anyone who uses a controlled substance or knows of anyone who uses one to be aware of the increased risk police are seeing at this time.
You are asked to call 911 immediately if you believe yourself or a person you are with is experiencing an overdose.